Evaluating the Evolving Real‐World Adverse Events of GLP ‐ 1RAs Using FDA Adverse Event Reporting System ( FAERS )

Read full text
Authors: David Stone, Mary C. Playdon, S. D. Hursting, Aik Choon Tan
Cited by: 3
References: 21

Abstract

OBJECTIVE: This study aimed to assess the spectrum and frequency of adverse events (AEs) linked to glucagon-like peptide-1 receptor agonists (GLP-1RAs) using the US FDA Adverse Event Reporting System (FAERS). Emphasis was placed on emerging safety concerns in context-specific use. METHODS: A retrospective analysis of FAERS reports between 2012 and 2025 was conducted. Five commonly prescribed FDA-approved GLP-1RAs were included. Disproportionality analyses were applied to detect AE signals. Subgroup analyses evaluated associations by indication, GLP-1RAs compared to other drugs, and AEs specific to individual GLP-1RAs. RESULTS: From over 18 million FAERS reports, 137,451 involved GLP-1RAs. The most frequent AEs were gastrointestinal, nutritional and metabolic, and psychiatric disorders, occurring at higher rates compared to other drugs. In diabetes use, GLP-1RAs were associated with retinopathy, hearing loss, and cataracts. In contrast, when prescribed for weight management/obesity, nutritional, metabolic, and psychiatric AEs predominated. We also developed an open-access portal for AE exploration, available at http://glp1.tanlab.org. CONCLUSIONS: GLP-1RAs are linked to a broad range of AEs across indications. These findings stress the need for careful clinical monitoring and long-term safety evaluation. This study also illustrates how real-world evidence can inform safety communications, as well as hypothesis generation for research on next-generation GLP-1RAs.

Fields of Study & Subjects

Pharmacovigilance and Adverse Drug Reactions Diabetes Treatment and Management Biomedical Text Mining and Ontologies

Publication details

Journal / source
Obesity
Publisher
Wiley
Volume
34
Issue
S2
Pages
101–108
Publication date
9 March 2026
Language
EN